This site is intended for health professionals only
Monday 21 April 2014
Share |

Protelos, Osseor PI needs update, says CHMP


The European Medicines Agency's Committee for Medicinal Products for Human Use (CHMP) has finalised a review of Protelos and Osseor (strontium ranelate), from Les Laboratoires Servier. 

The Committee concluded that these medicines remain an important treatment for women with osteoporosis, but that changes to the prescribing advice are necessary to better manage associated risks.

Protelos and Osseor are indicated for the treatment of osteoporosis in postmenopausal women to reduce the risk of broken bones in the hip and spine.

The review of Protelos and Osseor was started following the publication of a study in France identifying 199 severe adverse reactions reported with these medicines from January 2006 to March 2009. Around half of these were VTE events, and about a quarter related to skin reactions.

VTE and severe skin reactions are known risks of these medicines and have been kept under close review by the CHMP. The risk of VTE was identified in clinical trials and the risk of severe skin reactions, such as drug rash with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) had been reported post marketing. Information on these risks had been included in the product information as warnings or listed as reported side effects.

The CHMP has reviewed all available data on the safety of Protelos and Osseor. The data show that the risk of VTE is higher in patients with a history of VTE, as well as in patients who are temporarily or permanently immobilised. The number of cases of VTE in elderly patients is also shown to be higher with Protelos and Osseor compared with placebo.

The data also show that the incidence rate of serious skin reactions such as DRESS, SJS and TEN is low and no possible mechanism of action has been identified so far. Because the best results in managing these conditions come from early diagnosis and immediate discontinuation of any suspect drug, it is very important that doctors and patients are alert to the time-to-onset and signs and symptoms of these conditions.  

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?

Close

Respect for nurses: Sign up to our e-petition TODAY

The Nursing in Practice Respect campaign is now live! Over the coming months, we're set to highlight the vital contribution and efforts of primary care and community care nurses throughout the UK.

As part of our campaign, Nursing in Practice is looking to call on parliament to set up a debate to celebrate the vital work that you do.


GET INVOLVED: SIGN OUR E-PETITION

Close

Calling all primary care nurses! 'Like' our Nursing in Practice Facebook page to enter our free draw to win a £25 M&S voucher




http://www.facebook.com/NursinginPracticeMagazine